Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My numbers are going down more and more.
Oct 1, 2009

I was diagnosed with HIV last year. My numbers are going down, my last lab had my doctor giving me a perplexed look. 10/25/08 Revealed: Absolute CD4 Helper 708 %CD4 Pos. Lymph 32.2% 2/11/09 Revealed: Absolute CD4 Helper 773 %CD4 Pos. Lymph 36.8% 6/20/09 Revealed: Absolute CD4 Helper 638 %CD4 Pos. Lymph 29.0% 9/21/09 Revealed: Absolute CD4 Helper 456 %CD4 Pos. Lymph 25%

The kicker is that my viral load shows me to be undetectable. Should I be worried about my T-cell counts? Shouldn't my viral load be goofed up? I am scared and confused and my doctor doesn't seem to know what is going on.

Response from Dr. McGowan

Thanks for your question.

I am assuming that your are on ARV treatment. People who have undetecatble viral loads without medication (called "elite controllers") can have drops in their CD4 counts because their immune system is revved up against the virsus even though the levels are too low to measure.

If you are on meds and suppressed the trends are less clear cut. Sometimes it means that there is something that is causing the immune system to be stimulated..this could be a chronic infection such as herpes or CMV, or perhaps tuberculosis or some other related infection. Occasionally lymphoma and other conditions that effect the lymph nodes can cause this. It would be worthwhile looking for signs of a chronic infection. This could be done through blood tests , skin tests or scans. Although you have 3 readings in a row heading down, many times the next one will be up...this is also common. Do not be discouraged. Keep up with your treatments and follow through with the next measurements.

Best,

Joe



Previous
Risk Evaluation
Next
Do I need all of these

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement